Alert archive / Nevada / Red Flag Warnings in 2017

Red Flag Warning 7, NWS Elko, NV

July 12, 2017Elko County, Nevada

NWS Elko, NV issued this red flag warning at Jul 12, 2017, 10:41 AM PDT for Elko County, Nevada. It took effect at Jul 13, 2017, 12:00 PM PDT. It was in force for 34 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 12, 2017, 10:41 AM PDT (17:41 UTC)
In effect from
Jul 13, 2017, 12:00 PM PDT
Expired
Jul 14, 2017, 10:00 PM PDT
In force
34 hr
Issued by
NWS Elko, NV

County Elko County, NV

The radar

The Elko radar (KLRX), 129 km from the middle of the area, began a volume at 17:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Elko, NV (KLKN), launched 12:00Z, 5.7 hours before the alert went out and 102 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Elko, NV at 12:00Z on 2017-07-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Elko, NV at 12:00Z on 2017-07-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 44 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2920 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
44 m²/s²
0-3 km storm-relative helicity
100 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

334 
WWUS85 KLKN 121741
RFWLKN

URGENT - FIRE WEATHER MESSAGE
National Weather Service Elko NV
1041 AM PDT Wed Jul 12 2017

NVZ469-470-131145-
/O.UPG.KLKN.FW.A.0004.170713T1900Z-170714T0500Z/
/O.NEW.KLKN.FW.W.0007.170713T1900Z-170714T0500Z/
Southwestern and Central Elko County-Eastern Elko County-
1041 AM PDT Wed Jul 12 2017

...RED FLAG WARNING IN EFFECT FROM NOON TO 10 PM PDT THURSDAY FOR
DRY THUNDERSTORMS AND GUSTY OUTFLOW WINDS FOR FIRE WEATHER ZONES
469 AND 470...

The National Weather Service in Elko has issued a Red Flag
Warning for dry thunderstorms and gusty outflow winds...which is
in effect from noon to 10 PM PDT Thursday. THE Fire Weather Watch
IS NO LONGER IN EFFECT.

* Affected Area...Fire Weather Zone 469 Southwestern and Central 
  Elko County and Fire Weather Zone 470 Eastern Elko County.

* Thunderstorm Coverage...Scattered mostly dry thunderstorms are 
  expected to develop Thursday afternoon over northeast Nevada.

* Outflow Winds...Wind gusts of 35 to 50 mph will be possible 
  from any thunderstorm outflow winds.

* Impacts...Dry lightning may create new fire starts and combine 
  with strong outflow winds to produce rapid fire growth.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A red flag warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and hot temperatures can 
contribute to extreme fire behavior.

&&

$$

NVZ455-131145-
/O.NEW.KLKN.FW.W.0007.170713T1900Z-170714T0500Z/
White Pine County-
1041 AM PDT Wed Jul 12 2017

...RED FLAG WARNING IN EFFECT FROM NOON TO 10 PM PDT THURSDAY FOR
DRY THUNDERSTORMS AND GUSTY OUTFLOW WINDS FOR FIRE WEATHER ZONE
455...

The National Weather Service in Elko has issued a Red Flag
Warning for dry thunderstorms and gusty outflow winds...which is
in effect from noon to 10 PM PDT Thursday.

* Affected Area...Fire Weather Zone 455 White Pine County.

* Thunderstorm Coverage...Scattered mostly dry thunderstorms are  
  expected to develop Thursday afternoon over east central Nevada.

* Outflow Winds...Wind gusts of 35 to 50 mph will be possible 
  from any thunderstorm outflow winds.

* Impacts...Dry lightning may create new fire starts and combine 
  with strong outflow winds to produce rapid fire growth.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A red flag warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

PVC
6 follow-up statements
754 
WWUS85 KLKN 131036
RFWLKN

URGENT - FIRE WEATHER MESSAGE
National Weather Service Elko NV
336 AM PDT Thu Jul 13 2017

NVZ455-469-470-140445-
/O.CON.KLKN.FW.W.0007.170713T1900Z-170714T0500Z/
White Pine County-Southwestern and Central Elko County-
Eastern Elko County-
336 AM PDT Thu Jul 13 2017

...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO 10 PM
PDT THIS EVENING FOR DRY THUNDERSTORMS AND GUSTY OUTFLOW WINDS
FOR FIRE WEATHER ZONES 455, 469, and 470...

* Affected Area...Fire Weather Zone 455 White Pine County...Fire 
  Weather Zone 469 Southwestern and Central Elko County and Fire 
  Weather Zone 470 Eastern Elko County.

* Thunderstorm Coverage...Scattered dry thunderstorms are expected
  to develop Thursday afternoon over eastern Nevada.

* Outflow Winds...Wind gusts of 30 to 50 mph will be possible from
  any thunderstorm outflow winds. Locally higher wind gusts will
  be possible. 

* Impacts...Dry lightning may create new fire starts and combine
  with strong outflow winds to produce rapid fire growth. In
  addition, hot daytime temperatures, low humidity, and high
  haines index will create ideal conditions for rapid growth of
  new or existing fires.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A red flag warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and hot temperatures can
contribute to extreme fire behavior.

&&

$$

JRM
765 
WWUS85 KLKN 132132
RFWLKN

URGENT - FIRE WEATHER MESSAGE
National Weather Service Elko NV
232 PM PDT Thu Jul 13 2017

...RED FLAG WARNING HAS BEEN EXTENDED UNTIL 10 PM PDT FRIDAY FOR 
DRY THUNDERSTORMS AND GUSTY OUTFLOW WINDS FOR FIRE WEATHER ZONES 
469 AND 470, BUT WILL BE ALLOWED TO EXPIRE AT 10 PM PDT THIS 
THURSDAY EVENING FOR FIRE WEATHER ZONE 455...

NVZ469-470-141545-
/O.EXT.KLKN.FW.W.0007.000000T0000Z-170715T0500Z/
Southwestern and Central Elko County-Eastern Elko County-
232 PM PDT Thu Jul 13 2017

...RED FLAG WARNING HAS BEEN EXTENDED UNTIL 10 PM PDT FRIDAY FOR 
DRY THUNDERSTORMS AND GUSTY OUTFLOW WINDS FOR FIRE WEATHER ZONES 
469 AND 470...

* Affected Area...Fire Weather Zone 469 Southwestern and Central 
  Elko County and Fire Weather Zone 470 Eastern Elko County.

* Thunderstorm Coverage...Scattered dry thunderstorms this
  Thursday afternoon and evening are expected to redevelop on
  Friday afternoon and evening over northeast Nevada so Red Flag
  Warning has been extended.

* Outflow Winds...Wind gusts of 30 to 50 mph will be possible 
  from any thunderstorm outflow winds. Locally higher wind gusts 
  will be possible.

* Impacts...Dry lightning may create new fire starts and combine 
  with strong outflow winds to produce rapid fire growth. In 
  addition, hot daytime temperatures, low humidity, and high 
  haines index will create ideal conditions for rapid growth of 
  new or existing fires.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A red flag warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and hot temperatures can
contribute to extreme fire behavior.

&&

$$

NVZ455-140500-
/O.CON.KLKN.FW.W.0007.000000T0000Z-170714T0500Z/
White Pine County-
232 PM PDT Thu Jul 13 2017

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 10 PM PDT THIS
THURSDAY EVENING FOR DRY THUNDERSTORMS AND GUSTY OUTFLOW WINDS 
FOR FIRE WEATHER ZONE 455...

* Affected Area...Fire Weather Zone 455 White Pine County.

* Thunderstorm Coverage...Scattered dry thunderstorms this 
  Thursday afternoon and evening over eastern central Nevada.

* Outflow Winds...Wind gusts of 30 to 50 mph will be possible 
  from any thunderstorm outflow winds. Locally higher wind gusts 
  will be possible.

* Impacts...Dry lightning may create new fire starts and combine 
  with strong outflow winds to produce rapid fire growth. In 
  addition, hot daytime temperatures, low humidity, and high 
  haines index will create ideal conditions for rapid growth of 
  new or existing fires.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A red flag warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and hot temperatures can
contribute to extreme fire behavior.

&&

$$

PVC
259 
WWUS85 KLKN 140502
RFWLKN

URGENT - FIRE WEATHER MESSAGE
National Weather Service Elko NV
1002 PM PDT Thu Jul 13 2017

...RED FLAG WARNING HAS BEEN EXTENDED UNTIL 10 PM PDT FRIDAY FOR
DRY THUNDERSTORMS AND GUSTY OUTFLOW WINDS FOR FIRE WEATHER ZONES
469 AND 470, BUT WILL BE ALLOWED TO EXPIRE AT 10 PM PDT THIS
THURSDAY EVENING FOR FIRE WEATHER ZONE 455...

NVZ455-140615-
/O.EXP.KLKN.FW.W.0007.000000T0000Z-170714T0500Z/
White Pine County-
1002 PM PDT Thu Jul 13 2017

...RED FLAG WARNING WILL EXPIRE AT 10 PM PDT THIS EVENING FOR DRY
THUNDERSTORMS AND GUSTY OUTFLOW WINDS FOR FIRE WEATHER ZONE 455...

The coverage of thunderstorms have diminished. Only isolated 
light showers are occurring at this time. 

$$

NVZ469-470-142315-
/O.CON.KLKN.FW.W.0007.000000T0000Z-170715T0500Z/
Southwestern and Central Elko County-Eastern Elko County-
1002 PM PDT Thu Jul 13 2017

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 10 PM PDT FRIDAY FOR
DRY THUNDERSTORMS AND GUSTY OUTFLOW WINDS FOR FIRE WEATHER ZONES
469 AND 470...

* Affected Area...Fire Weather Zone 469 Southwestern and Central 
  Elko County and Fire Weather Zone 470 Eastern Elko County.

* Thunderstorm Coverage...Scattered dry thunderstorms are 
  expected to redevelop on Friday afternoon and evening over 
  northeast Nevada so Red Flag Warning has been extended.

* Outflow Winds...Wind gusts of 30 to 50 mph will be possible 
  from any thunderstorm outflow winds. Locally higher wind gusts 
  will be possible.

* Impacts...Dry lightning may create new fire starts and combine 
  with strong outflow winds to produce rapid fire growth. In 
  addition, hot daytime temperatures, low humidity, and high 
  haines index will create ideal conditions for rapid growth of 
  new or existing fires.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A red flag warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and hot temperatures can
contribute to extreme fire behavior.

&&

$$

JRM
620 
WWUS85 KLKN 141437
RFWLKN

URGENT - FIRE WEATHER MESSAGE
National Weather Service Elko NV
737 AM PDT Fri Jul 14 2017


NVZ469-470-150500-
/O.CON.KLKN.FW.W.0007.000000T0000Z-170715T0500Z/
Southwestern and Central Elko County-Eastern Elko County-
737 AM PDT Fri Jul 14 2017

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 10 PM PDT THIS
EVENING FOR DRY THUNDERSTORMS AND GUSTY OUTFLOW WINDS FOR FIRE
WEATHER ZONES 469 AND 470...

* Affected Area...Fire Weather Zone 469 Southwestern and Central 
  Elko County and Fire Weather Zone 470 Eastern Elko County.

* Thunderstorm Coverage...Scattered dry thunderstorms are expected
  to redevelop this afternoon and evening over northeast Nevada.

* Outflow Winds...Wind gusts of 30 to 50 mph will be possible 
  from any thunderstorm outflow winds. Locally higher wind gusts 
  will be possible.

* Impacts...Dry lightning may create new fire starts and combine 
  with strong outflow winds to produce rapid fire growth. In 
  addition, hot daytime temperatures, low humidity, and high 
  haines index will create ideal conditions for rapid growth of 
  new or existing fires.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A red flag warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and hot temperatures can
contribute to extreme fire behavior.

&&

$$
341 
WWUS85 KLKN 142137
RFWLKN

URGENT - FIRE WEATHER MESSAGE
National Weather Service Elko NV
237 PM PDT Fri Jul 14 2017


NVZ469-470-150500-
/O.CON.KLKN.FW.W.0007.000000T0000Z-170715T0500Z/
Southwestern and Central Elko County-Eastern Elko County-
237 PM PDT Fri Jul 14 2017

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 10 PM PDT THIS
EVENING FOR DRY THUNDERSTORMS AND GUSTY OUTFLOW WINDS FOR FIRE
WEATHER ZONES 469 AND 470...

* Affected Area...Fire Weather Zone 469 Southwestern and Central 
  Elko County and Fire Weather Zone 470 Eastern Elko County.

* Thunderstorm Coverage...Scattered dry thunderstorms are expected
  to continue this afternoon and evening over northeast Nevada.

* Outflow Winds...Wind gusts of 30 to 50 mph will be possible 
  from any thunderstorm outflow winds. Locally higher wind gusts 
  will be possible.

* Impacts...Dry lightning may create new fire starts and combine 
  with strong outflow winds to produce rapid fire growth. In 
  addition, hot daytime temperatures, low humidity, and high 
  haines index will create ideal conditions for rapid growth of 
  new or existing fires.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions 
are either occurring now, or will shortly. A combination of strong
winds, low relative humidity, and hot temperatures can contribute
to extreme fire behavior.

&&

$$

DS
559 
WWUS85 KLKN 150437
RFWLKN

URGENT - FIRE WEATHER MESSAGE
National Weather Service Elko NV
937 PM PDT Fri Jul 14 2017



NVZ469-470-150545-
/O.EXP.KLKN.FW.W.0007.000000T0000Z-170715T0500Z/
Southwestern and Central Elko County-Eastern Elko County-
937 PM PDT Fri Jul 14 2017

...RED FLAG WARNING WILL EXPIRE AT 10 PM PDT THIS EVENING FOR DRY
THUNDERSTORMS AND GUSTY OUTFLOW WINDS FOR FIRE WEATHER ZONES
469 AND 470...

Dry thunderstorms will drastically reduce in coverage and
intensity overnight, but several fire are still burning. The
situation will be re-evaluated Saturday. 

The red flag warning is expired. 

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Elko, NV wrote its last area forecast discussion before this red flag warning went out at Jul 12, 3:49 AM PDT, 6 hours 52 minutes earlier.

Area forecast discussion, Jul 12, 3:49 AM PDT, 6 hours 52 minutes before
Area Forecast Discussion
National Weather Service Elko NV
349 AM PDT Wed Jul 12 2017

.SYNOPSIS...Above normal temperatures will continue across the
Great Basin with daytime highs creeping back up into the upper
90s to lower 100s by the weekend. Isolated to scattered
thunderstorms will impact east central Nevada on Wednesday, and
the northeast part of the state Thursday and Friday. Another surge
of monsoonal moisture will likely produce additional
thunderstorms over the weekend into early next week.

&&

.SHORT TERM...Today through Thursday evening.
A weak circulation over east central Nevada will trigger a few
showers and thunderstorms over White Pine and extending into
northern Nye county. The southern fringe of the dry westerlies
cuts across northern Nevada, keeping this portion of the state
dry and stable this afternoon. This circulation breaks down on
Thursday with high pressure repositioning itself over the Four
Corner states. Moisture expands northward into Elko county with
precipitable water around 0.90 inches, suggesting their will be a
combination of wet and dry thunderstorms. Much of the moisture is
at 500 mb and rainfall from any storms will be limited.

.LONG TERM...Thursday night through Wednesday.
Moisture and associated showers/storms may linger into Thursday
night, before diminishing around midnight. Friday through
Wednesday show a chance for showers/storms everyday. The best
chance will be across eastern NV, but model differences exists on
the coverage and extent. The GFS is more robust/widespread with
convection, while the EURO keeps much of the moisture/activity
confined to along/near the Utah/Nevada border. Because of the
model inconsistencies, only made slight tweaks to the POPS. Temps
will remain above average, with the only break from aftn clouds
and convection each day.

&&

.AVIATION...VFR expected at all TAF sites through next 24 HRS.
KEKO will continue to see smoke, but no VIS reductions currently
observed. VIS could decrease later this morning, but confidence
is low at this time. KTPH and KELY could see VCSH/VCTS this aftn.
Only introduced VCSH at this time, since confidence is too low to
go with VCTS. This may change as the day progresses. Regardless,
gusty outflow winds will be possible from thunderstorms/showers
in the area. KEKO will likely see smoke again this aftn as models
push the plume across the airport during the aftn. Again,
confidence is too low to determine if there will be vis
reductions. However, aircraft will want to be aware that thick
smoke will be in the vicinity of KEKO.

&&

.FIRE WEATHER...
A few showers and thunderstorms will be focused over White Pine
and northern Nye county this afternoon. Moisture expands north
into Elko county on Thursday. Given the high bases, most storms
will be dry although some light rainfall may exist. Given the hot
and dry conditions for much of this month, the Fire Weather Watch
for zones 469/470 for the potential of dry lightning and gusty
outflow winds.

&&

.LKN WATCHES/WARNINGS/ADVISORIES...
Fire Weather Watch from Thursday afternoon through Thursday
evening for Eastern Elko County-Southwestern and Central Elko
County.

&&

88/94/94/88

Nearby

Red Flag Warnings in Nevada, 2017Every red flag warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.